Skip to main content
Log in

On partial orders of operators

  • Original Paper
  • Published:
Annals of Functional Analysis Aims and scope Submit manuscript


Characterizations of the star, minus and diamond orders of operators are given in various contexts and the relationship between these orders is made more transparent. Moreover, we introduce a new partial order of operators which provides a unified scenario for studying the other three orders.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Anderson, W.N., Jr., Trapp, G.E.: Shorted operators II. SIAM J. Appl. Math. 28(1), 60–71 (1975)

    Article  MATH  Google Scholar 

  2. Ando, T.: Topics on operator inequalities. Research Institute of Applied Electricity, Hokkaido University, Sapporo, Division of Applied Mathematics (1978)

  3. Antezana, J., Corach, G., Stojanoff, D.: Bilateral shorted operators and parallel sums. Linear Algebra Appl. 414(2–3), 570–588 (2006)

    Article  MATH  Google Scholar 

  4. Antezana, J., Cano, C., Mosconi, I., Stojanoff, D.: A note on the star order in Hilbert spaces. Linear Multilinear Algebra 58(7–8), 1037–1051 (2010)

    Article  MATH  Google Scholar 

  5. Arias, M.L., Corach, G., Maestripieri, A.: Products of idempotent operators. Integral Equ. Oper. Theory 88(2), 269–286 (2017)

    Article  MATH  Google Scholar 

  6. Baksalary, J.K., Hauke, J.: A further algebraic version of Cochran’s theorem and matrix partial orderings. Linear Algebra Appl. 127, 157–169 (1990)

    Article  MATH  Google Scholar 

  7. Corach, G., Maestripieri, A.: Products of orthogonal projections and polar decompositions. Linear Algebra Appl. 434(6), 1594–1609 (2011)

    Article  MATH  Google Scholar 

  8. Djikić, M.S., Fongi, G., Maestripieri, A.: The minus order and range additivity. Linear Algebra Appl. 531, 234–256 (2017)

    Article  MATH  Google Scholar 

  9. Dolinar, G., Marovt, J.: Star partial order on \(B({\cal{H} })\). Linear Algebra Appl. 434(1), 319–326 (2011)

    Article  MATH  Google Scholar 

  10. Douglas, R.G.: On majorization, factorization, and range inclusion of operators on Hilbert space. Proc. Am. Math. Soc. 17, 413–415 (1966)

    Article  MATH  Google Scholar 

  11. Drazin, M.P.: Natural structures on semigroups with involution. Bull. Am. Math. Soc. 84(1), 139–141 (1978)

    Article  MATH  Google Scholar 

  12. Fujii, J.I., Fujii, M., Nakamoto, R.: Riccati equation and positivity of operator matrices. Kyungpook Math. J. 49(4), 595–603 (2009)

    Article  MATH  Google Scholar 

  13. Groß, J., Hauke, J., Markiewicz, A.: Partial orderings, preorderings, and the polar decomposition of matrices. Linear Algebra Appl. 289, 161–168 (1999)

    Article  MATH  Google Scholar 

  14. Gudder, S.: An order for quantum observables. Math. Slovaca 56(5), 573–589 (2006)

    MATH  Google Scholar 

  15. Hartwig, R.E.: How to partially order regular elements. Math. Jpn. 25(1), 1–13 (1980)

    MATH  Google Scholar 

  16. Kreĭn, M.G.: The theory of self-adjoint extensions of semi-bounded Hermitian transformations and its applications. II. Mat. Sb. N.S. 21(63), 365–404 (1947)

    Google Scholar 

  17. Lebtahi, L., Patrício, P., Thome, N.: The diamond partial order in rings. Linear Multilinear Algebra 62(3), 386–395 (2014)

    Article  MATH  Google Scholar 

  18. Marovt, J., Rakic, D.S., Djordjevic, D.S.: Star, left-star, and right-star partial orders in Rickart *-rings. Linear Multilinear Algebra 63(2), 343–365 (2015)

    Article  MATH  Google Scholar 

  19. Mitsch, H.: A natural partial order for semigroups. Proc. Am. Math. Soc. 97(3), 384–388 (1986)

    Article  MATH  Google Scholar 

  20. Rakić, D.S., Djordjević, D.S.: Space pre-order and minus partial order for operators on Banach spaces. Aequ. Math. 85(3), 429–448 (2013)

    Article  MATH  Google Scholar 

  21. Subramonian Nambooripad, K.S.: The natural partial order on a regular semigroup. Proc. Edinb. Math. Soc. (2) 23(3), 249–260 (1980)

    Article  MATH  Google Scholar 

Download references


We thank the referee for a careful reading and comments of the manuscript. M. Laura Arias was partially supported by FONCYT (PICT 2017-0883) and UBACyT (20020190100330BA). A. Maestripieri was supported by CONICET PIP 2127CO and in part by the Interdisciplinary Center for Applied Mathematics at Virginia Tech.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Alejandra Maestripieri.

Additional information

Communicated by Qing-Wen Wang.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Arias, M.L., Maestripieri, A. On partial orders of operators. Ann. Funct. Anal. 14, 21 (2023).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification